Alert archive / West Virginia / Winter Weather Advisories in 2021

Winter Weather Advisory 21, NWS Blacksburg, VA

March 15, 2021Greenbrier County, West Virginia

NWS Blacksburg, VA issued this winter weather advisory at Mar 15, 2021, 9:15 PM EDT for Greenbrier County, West Virginia. It took effect at Mar 16, 2021, 12:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2021, 9:15 PM EDT (01:15 UTC)
In effect from
Mar 16, 2021, 12:00 AM EDT
Expired
Mar 16, 2021, 11:00 AM EDT
In force
11 hr
Issued by
NWS Blacksburg, VA

County Greenbrier County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2153 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
481 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WWUS41 KRNK 160115
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
915 PM EDT Mon Mar 15 2021

...Light freezing rain possible overnight into Tuesday morning...

WVZ507-508-161100-
/O.CAN.KRNK.WW.Y.0020.000000T0000Z-210316T1500Z/
/O.NEW.KRNK.WW.Y.0021.210316T0400Z-210316T1500Z/
Eastern Greenbrier-Western Greenbrier-
Including the cities of Lewisburg, White Sulphur Springs, 
Quinwood, Duo, and Rainelle
915 PM EDT Mon Mar 15 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EDT TUESDAY...

* WHAT...Freezing rain expected. Total ice accumulations of a 
  light glaze.

* WHERE...Eastern Greenbrier and Western Greenbrier Counties.

* WHEN...Until 11 AM EDT Tuesday.

* IMPACTS...Ice accumulations will primarily be on trees, power 
  lines and elevated objects. Ground surfaces are warm, but some 
  higher elevation untreated roads, and especially bridges and 
  overpasses could become slippery and hazardous early Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those planning to travel overnight and early Tuesday should use 
extra caution, especially on secondary roads at higher elevations, 
bridges, and overpasses. Reduce speed and allow extra time to reach 
your destination.

Please report snow, sleet or ice accumulations via email at
rnk.skywarn@noaa.gov or by calling the National Weather Service
toll free at...1...866...2 1 5...4 3 2 4. Leave a message with
your observation and the specific location where it occurred. You
can also post your report to National Weather Service Blacksburg
Facebook page and on Twitter. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

VAZ020-161100-
/O.CON.KRNK.WW.Y.0020.210316T0400Z-210316T1500Z/
Bath-
Including the city of Hot Springs
915 PM EDT Mon Mar 15 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
TUESDAY...

* WHAT...Freezing rain expected. Total ice accumulations of a 
  light glaze.

* WHERE...Bath County.

* WHEN...From midnight tonight to 11 AM EDT Tuesday.

* IMPACTS...Ice accumulations will primarily be on trees, power 
  lines and elevated objects. Ground surfaces are warm, but some 
  higher elevation untreated roads, and especially bridges and 
  overpasses could become slippery and hazardous early Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those planning to travel overnight and early Tuesday should use 
extra caution, especially on secondary roads at higher elevations, 
bridges, and overpasses. Reduce speed and allow extra time to reach 
your destination.

Please report snow, sleet or ice accumulations via email at
rnk.skywarn@noaa.gov or by calling the National Weather Service
toll free at...1...866...2 1 5...4 3 2 4. Leave a message with
your observation and the specific location where it occurred. You
can also post your report to National Weather Service Blacksburg
Facebook page and on Twitter.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

RAB
2 follow-up statements
678 
WWUS41 KRNK 160910
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
510 AM EDT Tue Mar 16 2021

...Light freezing rain possible this morning...

WVZ507-508-161500-
/O.CON.KRNK.WW.Y.0021.000000T0000Z-210316T1500Z/
Eastern Greenbrier-Western Greenbrier-
Including the cities of Lewisburg, White Sulphur Springs, 
Quinwood, Duo, and Rainelle
510 AM EDT Tue Mar 16 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...Light freezing rain. Total ice accumulation of a light
  glaze. 

* WHERE...Western Greenbrier and Eastern Greenbrier Counties.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...The hazardous conditions could impact the morning 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow...sleet...or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities...and use caution while
driving. 

Please report snow, sleet or ice accumulations via email at
rnk.skywarn@noaa.gov or by calling the National Weather Service
toll free at...1...866...2 1 5...4 3 2 4. Leave a message with
your observation and the specific location where it occurred. You
can also post your report to National Weather Service Blacksburg
Facebook page and on Twitter. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

VAZ020-161500-
/O.CON.KRNK.WW.Y.0020.000000T0000Z-210316T1500Z/
Bath-
Including the city of Hot Springs
510 AM EDT Tue Mar 16 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...Light freezing rain. Total ice accumulation of a light
  glaze. 

* WHERE...Bath County.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...The hazardous conditions could impact the morning 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow...sleet...or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities...and use caution while
driving. 

Please report snow, sleet or ice accumulations via email at
rnk.skywarn@noaa.gov or by calling the National Weather Service
toll free at...1...866...2 1 5...4 3 2 4. Leave a message with
your observation and the specific location where it occurred. You
can also post your report to National Weather Service Blacksburg
Facebook page and on Twitter. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
824 
WWUS41 KRNK 161434
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
1034 AM EDT Tue Mar 16 2021

WVZ507-508-161545-
/O.EXP.KRNK.WW.Y.0021.000000T0000Z-210316T1500Z/
Eastern Greenbrier-Western Greenbrier-
Including the cities of Lewisburg, White Sulphur Springs, 
Quinwood, Duo, and Rainelle
1034 AM EDT Tue Mar 16 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM EDT THIS
MORNING...

Temperatures sit at or above freezing in these locations.
Precipitation has also continued off the south of the region
limiting any additional concerns.

$$

VAZ020-161545-
/O.EXP.KRNK.WW.Y.0020.000000T0000Z-210316T1500Z/
Bath-
Including the city of Hot Springs
1034 AM EDT Tue Mar 16 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM EDT THIS
MORNING...

Temperatures sit at or above freezing in these locations.
Precipitation has also continued off the south of the region
limiting any additional concerns.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this winter weather advisory went out at Mar 15, 3:15 PM EDT, 6 hours earlier.

Area forecast discussion, Mar 15, 3:15 PM EDT, 6 hours before
Area Forecast Discussion
National Weather Service Blacksburg VA
315 PM EDT Mon Mar 15 2021

.SYNOPSIS...
Low pressure over the Central Plains will bring precipitation
to the area late this afternoon into early Tuesday as it weakens
and tracks into the Ohio Valley. After a break between systems
on Tuesday night, another low will cross the Mid Atlantic region
Wednesday into Friday with more precipitation for our region.
Ahead of this system temperatures will warm into the 60s
areawide by midweek.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 250 PM EDT Monday...

Surface features this afternoon show strong high pressure
centered over the northern Great Lakes, with its influence
stretching along the East Coast. The high shifts east tonight
but retains its reach along the Blue Ridge overnight. Cold air
at the surface will remain tucked in and allow for some cold
spots tonight. Clouds have been in the process of lowering
today, with some bona fide showers having developed to our west
along a weak elevated front. Additional weak forcing arrives
tonight with increasing mid/upper level diffluence and lifting.

Timing of the arrival of precipitation looks to be mid to late
afternoon for southeastern WV as well as northern VA, late
evening for the I-81/I-64 corridor, and closer to midnight for
northern NC. This matches the timing of the best isentropic
lift.

Although surface winds are light, a LLJ has a more northerly
component to the wind, and this will help to strengthen the situ
wedge building into parts of northern VA and southeastern WV.
While most of the region will just see a cold rain through
Tuesday morning, a few locations may see a brief window
overnight for some freezing rain as surface temperatures dip to
around or just below 32 degrees. This includes Greenbrier
County, WV and Bath County in VA. A Winter Weather Advisory has
been issued for light accumulations overnight...less than 0.05".

Other locations to the south may see spotty freezing rain,
especially over the highest peaks, but no accumulations are
expected. An SPS has been issued for this threat. Precipitation
should begin to erode from the WSW by mid morning Tuesday,
spreading to encompass most of western VA, with precipitation
still moving southeast. Clouds will hang around for much of the
day.

Cloud cover and lingering rain will keep temperatures down
Tuesday over the east. Temperatures will be in the 50s to near
60 along and west of the Blue Ridge, and in the 40s and 50s
east.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 200 PM EDT Monday...

Active weather expected Thursday.

May see some showers in the mountains behind the departing system
lingering into Tuesday night, but generally expect improving conditions
through Wednesday with some ridging aloft and high pressure wedging at
the surface.

By Wednesday night, guidance in good agreement in continuing to move
the vertically stacked closed low through the Mississippi valley and to
the mid Atlantic coast by daybreak Friday. Expect isentropic lift as a
robust low level just rides up over the wedge will start to generate
some showers Wednesday night with blustery conditions for the
higher elevations west of the Blue Ridge.

As the surface low approaches and starts to push a cold front into the
region Thursday, expect widespread precipitation with conditions ahead
of the front being of the high shear/low CAPE variety. A severe threat
will be present for any deep convection that can sustain updrafts,
mainly for locations outside of the greatest wedge influence
particularly from the foothills/piedmont of NC up into Southside VA
during the afternoon. Any additional destabilization could bring the
severe threat further to the north and west, especially during passage
of the front. While the best instability and greatest severe threat
will be further off to the southeast as indicated in SPC day 4
convective outlook, small changes in energetic environments such as
this can significantly change threat areas so will be watching the
situation closely as it evolves. Even once the front passes, with upper
low lagging expect showers to linger into Thursday night.

Temperatures looking to be above normal on Wednesday, then remaining
warm outside of the wedge to the west and south on Thursday but
considerably cooler in the heart of the wedge.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 200 PM EDT Monday...

Showers linger into Friday, then fair and cool for the weekend.

Showers with breezy conditions will persist on Friday until the upper
trof pushes through. By Friday night, ensemble guidance is in good
agreement in advertising high pressure surface and aloft building over
the eastern US through the weekend, with a good wedge signature evident
east of the mountains. So expect fair but quite chilly weather for the
weekend before temperatures start to moderate as we head into the first
part of next week.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 130 PM EDT Monday...

Ceilings will be VFR through 21Z/5PM but will lower to MVFR
shortly after sunset,a dropping to IFR after midnight. Light
rain will reach the mountains of southwest Virginia, western
North Carolina and southeast West Virginia between 21Z/5PM and
03Z/11PM.

A wedge developing tonight will lead to colder surface and low
level temperatures so there is a potential for light -FZRA
late tonight and early Tuesday, mainly across southeastern West
Virginia and the Alleghany Highlands, including at KLWB.

Slightly gusty east-southeast winds will continue at KBLF this
afternoon into the overnight. Wind gusts up to 20 knots are
likely.

MVFR/IFR ceilings begin to lift from the west Tuesday afternoon.

Above average confidence for wind, visibility and ceiling.

Extended Aviation Discussion...

Tuesday night, drier high pressure returns to the area,
lingering into Wednesday. The next low pressure system affects
the area Wednesday night through Friday with widespread precip
and sub-VFR conditions.

&&

.EQUIPMENT...
As of 240 PM EDT Sunday...

The KFCX National Weather Service radar will be down through at
least Tuesday due to bad switch. Technicians have ordered the
part and hope to have it operational by late Tuesday. Please
refer to adjacent radars:

KLWX, KRAX, KGSP, KRLX, KAKQ, and KMRX.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory from midnight tonight to 11 AM EDT
     Tuesday for VAZ020.
NC...None.
WV...Winter Weather Advisory from 9 PM this evening to 11 AM EDT
     Tuesday for WVZ507-508.

&&

SYNOPSIS...AMS/SH
NEAR TERM...SH
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/DS
EQUIPMENT...WP
Hazardous weather outlook, Mar 15, 2:08 PM EDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
208 PM EDT Mon Mar 15 2021

NCZ003>006-019-020-VAZ007-009-033>035-043>047-058-059-161815-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
208 PM EDT Mon Mar 15 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ020-161815-
Bath-
208 PM EDT Mon Mar 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
EDT TUESDAY...

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001-002-018-VAZ010>019-022>024-032-WVZ042>044-161815-
Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Roanoke-Botetourt-
Rockbridge-Patrick-Mercer-Summers-Monroe-
208 PM EDT Mon Mar 15 2021

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Pockets of light freezing rain or freezing drizzle may occur
overnight into early tomorrow morning. No accumulations are expected,
but roadways may become slick.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ507-508-161815-
Eastern Greenbrier-Western Greenbrier-
208 PM EDT Mon Mar 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 11 AM
EDT TUESDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Nearby

Winter Weather Advisories in West Virginia, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.